In mathematics, Scheffé's lemma is a proposition in measure theory concerning the convergence of sequences of integrals. It states that, if is a sequence of integrable functions on a measure space that converges almost everywhere to another integrable function , then if and only if .
Applied to probability theory, Scheffe's theorem, in the form stated here, implies that almost everywhere pointwise convergence of the probability density functions of a sequence of absolutely continuous random variables implies convergence in distribution of those random variables.
Henry Scheffé published a proof of the statement on convergence of probability densities in 1947. The result however is a special case of a theorem by Frigyes Riesz about convergence in Lp spaces published in 1928.
- David Williams (1991). Probability with Martingales. New York: Cambridge University Press. p. 55.
- Norbert Kusolitsch (September 2010). "Why the theorem of Scheffé should be rather called a theorem of Riesz". Periodica Mathematica Hungarica 61 (1-2): 225–229. doi:10.1007/s10998-010-3225-6.